Mental Health  |  OST Drug Issues Pathway - The 'precipitated withdrawal' and 'opiate-blocking' effects of Buprenorphine/Naloxone




Mental Health

OST Drug Issues Pathway - The 'precipitated withdrawal' and 'opiate-blocking' effects of Buprenorphine/Naloxone

The 'precipitated withdrawl' and 'opiate-blocking' effects of buprenorphine/naloxone.  Buprenorphine has an extremely high affinity at the mu-opioid receptor but exerts only a moderate effect at the receptor. Consequently, if the initial buprenorphine/naloxone dose is taken too soon after the last use of another opiate, buprenorphine will both displace that opiate and cause a marked reduction in overall opiate effect. This is the so-called 'precipitated withdrawal' effect, which can be both unpleasant and frightening for opiate-dependent patients. Precipitated withdrawal is not reversible once triggered, although the effects will pass within a few hours and symptomatic relief during this time may be useful.

To avoid precipitated withdrawal, care must be taken to ensure that sufficient time has elapsed since the last opiate dose, usually at least 12-24 hours for a short-acting opioid such as dihydrocodeine. Checking that a patient is in at least mild opiate withdrawal before starting buprenorphine/naloxone, eg by using the Clinical Opioid Withdrawal Scale, can be useful. Transition to buprenorphine/naloxone from longer-acting opioids, eg methadone, requires a much longer abstinence period, and this is best carried out under the supervision of specialist alcohol and drug services. In these situations a mico-dosing regime could be utilised.

Once successfully inducted onto buprenorphine/naloxone, the strong affinity of buprenorphine for the mu-receptor means that the consequences of the patient subsequently using unprescribed opiates are unpredictable. Usually, the buprenorphine will prevent the opiate from accessing the receptors and the user will feel that the opiate has had no effect at all - this is the so-called 'blocking effect'. In some cases however, using another opiate may trigger a precipitated withdrawal event. Some patients have been known to try to override the blockade effect of buprenorphine by taking very large doses of opiates; such behaviour is extremely risky in terms of accidental overdose and if such behaviour is suspected treatment should be reviewed, including the suitability of buprenorphine/naloxone as a treatment choice.



Last updated : Thursday, January 09, 2020
Next review date : Friday, January 08,2021


Disclaimer: This site is intended to be flexible and frequently updated. While every effort has been made to ensure accuracy, all information should be verified.